12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > Solution to the boundary value problem in chaot...
View graph of relations

« Back

Solution to the boundary value problem in chaotic flows and maps.

Research output: Contribution in Book/Report/ProceedingsChapter

Published

Publication date7/05/2003
Host publicationProceedings of the conference: noise in complex systems and stochastic dynamics
EditorsLutz Schimansky-Geier, Derek Abbott, Alexander Neiman, Christian Van den Broeck
Place of publicationWashington
PublisherSPIE
Pages372-382
Number of pages11
Volume5114
ISBN (Print)9780819449740
Original languageEnglish

Publication series

NameProceedings of SPIE
PublisherSPIE

Abstract

Fluctuational escape via an unstable limit cycle is investigated in stochastic flows and maps. A new topological method is suggested for analysis of the corresponding boundary value problems when the action functional has multiple local minima along the escape trajectories and the search for the global minimum is otherwise impossible. The method is applied to the analysis of the escape problem in the inverted Van der Pol oscillator and in the Henon map. An application of this technique to solution of the escape problem in chaotic maps with fractal boundaries, and in maps with chaotic saddles embedded within the basin of attraction, is discussed.